Jump to content
recentpsychosis

recentpsychosis: Tapering risperidone

Recommended Posts

recentpsychosis

Hey, I am going to start tapering this drug soon (currently on 4mg going down to 3mg next week). Would love to read some success stories of people who have successfully withdrawn from this drug and had side effects like akathisia go away. I've already searched the forum but there's not that many for risperidone.

Share this post


Link to post
recentpsychosis

Hi, I've been taking risperidone for roughly a few weeks now, I'm currently on 4mg and still adjusting to it. I'll be going to 3mg from tomorrow due to some akathisia I'm experiencing. I will post updates in this thread every couple of weeks for how my tapering is going.

Share this post


Link to post
Gridley
Posted (edited)

Hello, recentpsychosis, and welcome to SA.  I've moved your post to our Introductions forum where more people will see it.  This is where you should post updates and questions.

 

At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
 
Your proposed cut from 4mg to 3mg is a 25% cut and is not recommended.  A 10% cut from 4mg would be a decrease of .4mg, with the new dose being 3.6mg.  You should then hold for 4 weeks to let your brain get used to the new dosage.  If you go ahead with the 25% cut, you could end up with some unpleasant withdrawal symptoms that can be quite long-lasting.  Please read the following links:  
 
 
 
 
Here is some excellent information on withdrawal:
 
 
 
To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.

 

This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but I am glad that you found us.

 
 

 

 

Edited by Gridley

Share this post


Link to post
recentpsychosis

Hi Gridley, thanks for replying, I've only been on risperidone for a few weeks and the 4mg to 3mg drop has been approved by the psychiatrist as I was experiencing akithisia. I will post again in a couple of weeks with how it is going, I am hoping to taper by a milligram at a time, 10% is too slow as I want to be off of this drug by latest end of June.

 

I would love to hear from other people who have successfully withdrawn from this drug, especially after a drug induced psychosis, and have regained all or most of their emotions back as I am very worried about the emotional blunting I've experienced.

Share this post


Link to post
recentpsychosis

I'm currently on 1.5mg, I've done a very fast taper and have suffered severe suicidal thoughts and insomnia. Be careful with this drug. I hope and pray I can get back to some semblance of how I was before.

Share this post


Link to post
PoetJester

Hi psychosis

 

i was able to successfully get off of risperidone back in 1996.    i had been institutionalized and committed to take medication for 6 months.   i was given high doses of risperidone, paxil and prozac which caused a extremely deleterious effect to my mental functioning and central nervous system.  Within a month or so of starting the drugs, i was basically incapable of speech, had shiny eye sockets which indicated brain damage and spent most of my days pacing back and forth.  the akithisia and brain damage were so incredibly bad that i was wishing to die every second for about 5 months.  i mean, i couldn't speak more than a   short phrase every few weeks, i had no sexual function, only slept 2-3 shallow hours of sleep a night and was just walking in circles most of the day.   what happened for me, was that towards the end of my 6 months of taking the drugs, i managed to tell the staff of the group home i was staying in ( i had been transferred from the hospital to a locked home for elderly senile patients (i was only 24 at the time) and later moved to a group home), that i wanted ECT.   i only managed to speak a handful of short sentences in my 6 months on the drugs and one was "i want ECT".   putting together a sentence for me back then was about like trying to lift a gorilla with my head.  i just had the sensation of a horrible weight pushing my head down all the time on the drugs.

 

Anyways, i went in for 4 or 5 sessions of ECT over a 10 day period.  at the same time i went in for the ECT at the hospital,  i was taken off the meds- my 6 month commitment had expired.   i don't know if it was the ECT itself or maybe the sedation for the ECT or probably more likely that the drugs were stopped being forced on me, but within about 2 days into my stay at the hosptital (after one session of ect)  the akithisia and brain damage had largely cleared up.  By about the 3rd or 4th day (two ect sessions) my symptoms were entirely gone and i was a normal functioning sociable human being again.  i was able to play pool and hold conversations with people on the hospital ward where i had the ECT.  i was released back to the group home again and within a few weeks i moved out and found an apartment and later went back to work.   

 

you might try reading some of the other stories about risperidone wd on here.    RisperdalHater comes to mind.  he withdrew from the drug and recovered fully within a year or so.  

 

poetjester (Derek)

 

 

Share this post


Link to post
recentpsychosis

Thanks poetjester, your story is an inspiration.

 

After some severe rebound psychosis I had to re-up to 3mg, I'm back down to 2mg now and am hoping to come off it ASAP. The lack of emotions has made me suicidal and I will surely kill myself if they do not come back.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.